A counting invariant for maps into spheres and for zero loci of sections of vector bundles

Abstract

The set of unrestricted homotopy classes \([M,S^n]\) where M is a closed and connected spin \((n+1)\)-manifold is called the n-th cohomotopy group \(\pi ^n(M)\) of M. Using homotopy theory it is known that \(\pi ^n(M) = H^n(M;{\mathbb {Z}}) \oplus {\mathbb {Z}}_2\). We will provide a geometrical description of the \({\mathbb {Z}}_2\) part in \(\pi ^n(M)\) analogous to Pontryagin’s computation of the stable homotopy group \(\pi _{n+1}(S^n)\). This \({\mathbb {Z}}_2\) number can be computed by counting embedded circles in M with a certain framing of their normal bundle. This is a similar result to the mod 2 degree theorem for maps \(M \rightarrow S^{n+1}\). Finally we will observe that the zero locus of a section in an oriented rank n vector bundle \(E \rightarrow M\) defines an element in \(\pi ^n(M)\) and it turns out that the \({\mathbb {Z}}_2\) part is an invariant of the isomorphism class of E. At the end we show that if the Euler class of E vanishes this \({\mathbb {Z}}_2\) invariant is the final obstruction to the existence of a nowhere vanishing section.

This is a preview of subscription content, access via your institution.

Notes

  1. 1.

    Take a small embedded closed disc and choose a framing on the circle bounding the disc which cannot be extended over a proper embedded disc in \(M \times I\).

  2. 2.

    For any pair of orthonormal vector fields \(v_1,v_2\) of \(S^{4k+1}\) one can choose a new pair of orthonormal vector fields which consists of v and a section of E.

References

  1. 1.

    Adams, J.F.: Vector fields on spheres. Bull. Am. Math. Soc. 68, 39–41 (1962)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Atiyah, M.F., Hirzebruch, F.: Bott periodicity and the parallelizability of the spheres. Proc. Cambridge Philos. Soc. 57, 223–226 (1961)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Borsuk, K.: Sur un espace des transformations continues et ses applications topologiques. Monatsh. Math. Phys. 38(1), 381–386 (1931)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bott, R., Tu, L.W.: Differential Forms in Algebraic Topology. Graduate Texts in Mathematics, vol. 82. Springer, New York-Berlin (1982)

    Book  Google Scholar 

  5. 5.

    Davis, J.F., Kirk, P.: Lecture Notes in Algebraic Topology. Graduate Studies in Mathematics, vol. 35. American Mathematical Society, Providence (2001)

    MATH  Google Scholar 

  6. 6.

    Eckmann, B.: Systeme von Richtungsfeldern in Sphären und stetige Lösungen komplexer linearer Gleichungen. Comment. Math. Helv. 15, 1–26 (1943)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Guijarro, L., Schick, T., Walschap, G.: Bundles with spherical Euler class. Pacific J. Math. 207(2), 377–391 (2002)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Kirby, R., Melvin, P., Teichner, P.: Cohomotopy sets of 4-manifolds. In: Proceedings of the Freedman Fest (2012), vol. 18 of Geom. Topol. Monogr., Geom. Topol. Publ., Coventry, pp. 161–190

  9. 9.

    Konstantis, P.: Deforming a section to a section without zeros. MathOverflow

  10. 10.

    Konstantis, P.: Vector bundles and cohomotopies of spin 5-manifolds. to appear in Homology, Homotopy and Applications

  11. 11.

    Larmore, L.L., Thomas, E.: Group extensions and principal fibrations. Math. Scand. 30, 227–248 (1972)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Lawson Jr., H.B., Michelsohn, M.-L.: Spin Geometry. Princeton Mathematical Series, vol. 38. Princeton University Press, Princeton (1989)

    MATH  Google Scholar 

  13. 13.

    Milnor, J.: Some consequences of a theorem of Bott. Ann. Math. 2(68), 444–449 (1958)

    MathSciNet  Article  Google Scholar 

  14. 14.

    J, Milnor: Spin structures on manifolds. Enseignement Math 9(2), 198–203 (1963)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Milnor, J.W.: Topology from the Differentiable Viewpoint. Based on Notes by David W. Weaver. The University Press of Virginia, Charlottesville (1965)

    MATH  Google Scholar 

  16. 16.

    Pontryagin, L.S.: Smooth manifolds and their applications in homotopy theory. In: American Mathematical Society Translations, Series 2, Vol. 11. American Mathematical Society, Providence, 1959, pp. 1–114

  17. 17.

    Repovš, D., Skopenkov, M., Spaggiari, F.: On the Pontryagin–Steenrod–Wu theorem. Israel J. Math. 145, 341–347 (2005)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Spanier, E.: Borsuk’s cohomotopy groups. Ann. Math. 2(50), 203–245 (1949)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Steenrod, N.E.: Products of cocycles and extensions of mappings. Ann. Math. 2(48), 290–320 (1947)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Taylor, L.R.: The principal fibration sequence and the second cohomotopy set. In: Proceedings of the Freedman Fest (2012), vol. 18 of Geom. Topol. Monogr., Geom. Topol. Publ., Coventry, pp. 235–251

  21. 21.

    Thom, R.: Quelques propriétés globales des variétés différentiables. Comment. Math. Helv. 28, 17–86 (1954)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Thomas, E.: The index of a tangent \(2\)-field. Comment. Math. Helv. 42, 86–110 (1967)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Whitehead, G.W.: Homotopy properties of the real orthogonal groups. Ann. Math. 2(43), 132–146 (1942)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Wu, W.-T.: Classes caractéristiques et \(i\)-carrés d’une variété. C. R. Acad. Sci. Paris 230, 508–511 (1950)

    MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

The author would like to thank S. Carmeli and M. Miller for helpful discussions in [9].

Author information

Affiliations

Authors

Corresponding author

Correspondence to Panagiotis Konstantis.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Vicente Cortés.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Konstantis, P. A counting invariant for maps into spheres and for zero loci of sections of vector bundles. Abh. Math. Semin. Univ. Hambg. 90, 183–199 (2020). https://doi.org/10.1007/s12188-020-00228-6

Download citation